Causes & Treatments of Bowel Issues with Parkinson’s Disease
Last updated: May 2023
They say the gut is the second brain in our bodies because of all the complex neuronal connections it possesses. Furthermore, the latest theory is that PD may have its origins in the gut and then migrates into the brain.
Whether the dysfunction in PD began first in the brain or in the gut, one thing is for sure. When the gut is unhappy not only is the person suffering GI symptoms miserable but consequently everyone around tends to be unhappy due to the mood altering behavior having a sick gut places on an individual.
Bowel issues in Parkinson's
Recently, I was doing an interview about Parkinson’s troublesome issues and I had to admit that by far my most troublesome and annoying problem is related to the effects of my gut. This is true for the majority of us living with this disease. Whether it be a direct or indirect consequence of our illness is irrelevant in my opinion when the effect is the same. Plus to be honest I am not sure anyone of us can tell the difference most of the time.
As I have re-discovered the agony of suffering from one of these ailments over the last several months when I had several bouts of ileus. In my opinion, there is nothing worse than having stomach pain, bloating, nausea, indigestion, and gas to make life miserable.
Below are all the plausible GI symptoms all of us can experience throughout our journey with PD.1 The most common symptoms are those related to poor motility or dysmotility and can be compounded by the effect of the medication.
First many patients with PD have migraines and with the involvement of the brainstem and serotonin region this was to be expected. Further many of the medications cause nausea because dopamine is very irritating to the gut. Of course the medications particularly the levodopa compounds may trigger migraines worsening migraines. Nausea associated with medications typically subsides for most people or lessens dramatically within a week. Ginger tea works well.
Gerd - reflux/heartburn
This happens because of the effect of medication; also because of poor motility. Food tends to want to return or does not move down causing it to be stuck in the esophagus. Make sure that you see a specialist rule out infection with H. Pylori which if present, will also make your medication work less effectively.
This is the one symptom we are fixated on but in reality is a combination of all the GI symptoms that cause us the most trouble in our daily life. The thing I have found to have the biggest impact is diet including no raw vegetables, hard to digest legumes, high gas foods like beans, fruits with skin, and heavy greasy foods particularly late in the evening. Some suggest to eat small frequent meals and not eating past 5 PM. This is extremely hard for me to do when I am with family. Avoid doing laxatives because these can cause heart, kidney and hypokalemia problems as well as build up a tolerance and stop working faster than some of the other ones recommended. There are also medicines like lactulose, Miralax, fiber supplements and stool softeners but I personally find that these cause a lot of gas build-up which can be embarrassing but also not very good for daily use in most people. There are also other OTC treatments like probiotics which can help but just make sure you rotate various brands and do not take if it causes chills or fever. If you are already experiencing an illness or have a compromised immune system like me it is best not to take these. If needed, seek the help of a GI specialist.
Sometimes when the function becomes so slow the movement is imperceivable causing everything to stop. The result is no bowel movements, severe nausea, abdomen bloating and even throwing up. Seek attention immediately. To prevent, drink peppermint or mint tea.
Sometimes when constipation is severe it can lead to a blockage. Make sure to seek immediate help if you have not voided in more than 3 days especially if painful abdomen or no response to usual laxatives.
Enuresis (incontinence of stool)
The main cause of this is severe constipation which causes leakage. Be sure to have back up undergarments and change of clothes or use disposable undergarments if traveling, do not have accessible restrooms, or are unable to move quickly to go to the bathroom.
All of these can not only make life difficult but more importantly, worsen our PD symptoms by preventing the proper delivery of the oral medication. Some of the things that work for me to avoid some of these issues is having different types of delivery systems to avoid overwhelming my gut. Above all, I try to maintain a proper bowel regimen along with frequent visits to the GI specialist, which means allowing yourself time to void daily and not ignore the urge. Also when you feel that you are not passing gas at all go to the doctor and experts suggest to drink only liquids when severely constipated – things like Gatorade, Jell-O, clear liquid, bouillon chicken soup, Sprite, Seven Up, or ginger ale (I have started doing this once a week to help cleanse the system).
Do you experience issues with spatial awareness?